I say probably because I can’t actually verify that this is the end. I remember my doctor telling me that it would most likely be a gradual transition and that I would begin to notice that my usual doses of Humalog just weren’t cutting it. I would see some of the original symptoms of diabetes creeping back into my life caused by higher blood glucose levels that weren’t kept in check as easily. Well, friends, I’m there–right there.
I know that Type I is forever (at least for now). I know that I have Type I. And I’ve known this day would come. I feel fortunate to have been in the Honeymoon Phase for as long as I have been and I’m thankful that I have a visit with my endocrinologist this Friday. All of these intellectual reflections do nothing for me, though, when I see my meter repeatedly flash numbers in the upper 200s despite my Humalog correction doses. I’m sure any endocrinologist out there–and many of you, as well–would tell me that the corrections aren’t so good for me and I need to be injecting higher doses with meals. Try telling yourself that when you have the QwikPen in hand and you’re cranking the dial. It feels like a death wish to inject more insulin than I’m used to and it’s honestly quite terrifying to think about increasing doses without any exact measurement or ratio.
This period of harder-to-control blood glucose levels has lasted for just over a week. I can remember a couple months ago when I had a few days of these same symptoms and it almost took me out, emotionally speaking. I sunk into a pretty angry phase, feeling like nothing I could do would prevent the highs I would experience on an hourly basis. On the third day of these roller coaster highs, I decided to take matters into my own hands.
When I arrived to work on that day, after eating my usual breakfast and following my usual morning routine, I had a BG somewhere in the upper 200s. I corrected with a unit of Humalog (which previously would have been enough to bring it down into my target range) and waited about an hour. I checked again and was in the low 200s. I could feel my heart racing and tears welling up in my eyes. “This is it,” I thought. “This is what it’s going to be like for the rest of my life.” I corrected with another unit of Humalog and got back to my work. An hour or so later, just before lunch, I checked again and I was in the upper 100s. At this point, I was just furious. I was starting to doubt my ability to monitor my diabetes for the rest of my life (as if me not being cut out for this line of work were actually a significant factor in this situation). I almost doubled my dose for lunch, ate my typical meal, and walked back to my office with a heavy heart.
While on the phone with a client some time later, I started to feel the familiar weakness in my legs and shakiness in my hands. I set my meter on my desk–a tell-tale sign to my coworkers that something might be up–and saw my anger finally catch up with me: 42. I called my go-to coworker and he immediately came into my office to sit across from my desk while I downed glucose tablets and a juice box. I explained the situation to him with tears in my eyes and I confessed the guilt I felt for stacking (and stacking and stacking) out of anger. He reminded me that it seemed logical for me to attempt to correct for what I felt were highs and he said it made sense that this transition would not follow a simple set of steps. The next day, my levels were back to my normal and I moved on with what I thought was a lesson learned.
This past week, unfortunately, I fell victim to the same self-inflicted stacking low. This time–don’t tell my mom–it was at 1:30 A.M. Nothing scarier than the old waking-up-sweating-can’t-figure-out-why-you’re-so-hot low. I reached for the low supplies I keep by my bed, called a friend, and waited it out after plowing my way through two juice boxes and a handful of glucose tablets. (They don’t call me Emily “The Overcorrector” Patton for nothing.) I had experienced almost an exact replay of what happened two months ago–highs after corrections–and somehow felt that it would again make sense to keep tossing Humalog into the mix so that I could bring it back down. It’s shocking to me when I realize how much I allow a number to dictate my actions.
And here is where I will confess that this time my levels did not settle themselves back into place. I’m still struggling with these highs. I broke down and called my doctor on Friday, but the office was closed in observance of Veteran’s Day, so tomorrow’s the day. Even though I have an appointment on Friday, I can’t go on like this. I need actual medical advice. I need to accept that the honeymoon is over.
One thought keeps swimming through my mind, though, which is the warning that a friend from the Sports and Diabetes Group Northwest issued at our most recent workshop: flu shots can cause unpredictable high blood glucose levels that last for up to two weeks. I realized yesterday that I got a flu shot about two weeks ago and I allowed my mind to linger on thoughts of this all being my immune system’s healthy reaction to a foreign substance entering my body.
Or am I just lying to myself?
Either way, I’m hoping to have some answers sorted out by the end of this week. I have that phone call to make tomorrow, my CGMS should be arriving by Tuesday, I have my parents coming to visit on Thursday, and I have my final visit for my clinical trial on Friday. There have to be some answers out there somewhere. No more experimenting with my pride versus my QwikPen.